Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 3 (2007), 119, 11 pages      arXiv:0709.0345
Contribution to the Proceedings of the 2007 Midwest Geometry Conference in honor of Thomas P. Branson

Branson's Q-curvature in Riemannian and Spin Geometry

Oussama Hijazi and Simon Raulot
Institut Élie Cartan Nancy, Nancy-Université, CNRS, INRIA, Boulevard des Aiguillettes B.P. 239 F-54506 Vandoeuvre-lès-Nancy Cedex, France

Received August 25, 2007, in final form November 29, 2007; Published online December 11, 2007
Section 5 regarding the relation with the σ2-curvature has been removed and Remark 1 (page 9) has been added January 27, 2008.

On a closed n-dimensional manifold, n ≥ 5, we compare the three basic conformally covariant operators: the Paneitz-Branson, the Yamabe and the Dirac operator (if the manifold is spin) through their first eigenvalues. On a closed 4-dimensional Riemannian manifold, we give a lower bound for the square of the first eigenvalue of the Yamabe operator in terms of the total Branson's Q-curvature. As a consequence, if the manifold is spin, we relate the first eigenvalue of the Dirac operator to the total Branson's Q-curvature. Equality cases are also characterized.

Key words: Branson's Q-curvature; eigenvalues; Yamabe operator; Paneitz-Branson operator; Dirac operator; σk-curvatures; Yamabe invariant; conformal geometry; Killing spinors.

pdf (226 kb)   ps (165 kb)   tex (14 kb)       [previous version:  pdf (254 kb)   ps (177 kb)   tex (16 kb)]


  1. Ammann B., Bär C., Dirac eigenvalues and total scalar curvature, J. Geom. Phys. 33 (2000), 229-234, math.DG/9909061.
  2. Atiyah M.F., Singer I.M., The index of elliptic operators I, Ann. of Math. (2) 87 (1968), 484-530.
  3. Aubin T., Équations différentielles non linéaires et problème de Yamabe concernant la courbure scalaire, J. Math. Pures Appl. (9) 55 (1976), 269-296.
  4. Bär C., Lower eigenvalue estimate for Dirac operator, Math. Ann. 293 (1992), 39-46.
  5. Bourguignon J.P., Hijazi O., Milhorat J.L., Moroianu A., A spinorial approch to Riemannian and conformal geometry, monograph in preparation.
  6. Chang S.-Y.A., Gursky M., Yang P., An equation of Monge-Ampère type in conformal geometry, and four-manifolds of positive Ricci curvature, Ann. of Math. (2) 155 (2002), 709-787, math.DG/0409583.
  7. Friedrich T., Der erste eigenwert des Dirac-operators einer kompakten Riemannschen manniftigkeit nicht negativer skalarkrümmung, Math. Nachr. 97 (1980), 117-146.
  8. Friedrich T., A remark on the first eigenvalue of the Dirac operator on 4-dimensional manifolds, Math. Nachr. 102 (1981), 53-56.
  9. Friedrich T., Dirac operators in Riemannian geometry, A.M.S. Graduate Studies in Math., Vol. 25, 2000.
  10. Gursky M., Viaclovsky J., A fully nonlinear equation on 4-manifolds with positive scalar curvature, J. Differential Geom. 63 (2003), 131-154, math.DG/0301350.
  11. Hijazi O., A conformal lower bound for the smallest eigenvalue of the Dirac operator and Killing spinors, Comm. Math. Phys. 25 (1986), 151-162.
  12. Hijazi O., Première valeur propre de l'opérateur de Dirac et nombre de Yamabe, C. R. Math. Acad. Sci. Paris 313 (1991), 865-868.
  13. Hijazi O., Spectral properties of the Dirac operator and geometrical structures, in Proceedings of the Summer School on Geometric Methods in Quantum Field Theory (1999, Villa de Leyva, Columbia), World Scientific, 2001.
  14. Hitchin N., Harmonic spinors, Adv. Math. 14 (1974), 1-55.
  15. Lawson H.B., Michelsohn M.L., Spin geometry, Princeton Math. Series, Vol. 38, Princeton University Press, 1989.
  16. Lee J.M., Parker T.H., The Yamabe problem, Bull. Amer. Math. Soc. (N.S.) 17 (1987), 37-91.
  17. Li A., Li Y., On some conformally invariant fully nonlinear equations, Comm. Pure Appl. Math. 56 (2003), 1416-1464.
  18. Lichnerowicz A., Spineurs harmoniques, C. R. Acad. Sci. Ser. A-B 257 (1963), 7-9.
  19. Schoen R., Conformal deformation of a Riemannian metric to constant scalar curvature, J. Differential Geom. 20 (1984), 473-495.
  20. Trudinger N.S., Remarks concerning the conformal deformation of Riemannian structures on compact manifolds, Ann. Sc. Norm. Super. Pisa (3) 22 (1968), 265-274.
  21. Viaclovsky J., Conformal geometry, contact geometry, and the calculus of variations, Duke Math. J. 101 (2000), 283-316.
  22. Wang G., σk-scalar curvature and eigenvalues of the Dirac operator, Ann. Global Anal. Geom. 30 (2006), 65-71.
  23. Yamabe H., On a deformation of Riemannian structures on compact manifolds, Osaka Math. J. 12 (1960), 21-37.

Previous article   Next article   Contents of Volume 3 (2007)